Iowa, 2025

High Wind in Iowa, December 28, 2025

December 28, 2025 · NWS OAX · 3 events in 3 counties and zones

On December 28, 2025, an intensifying, neutrally tilted mid-to-upper-level trough moved across the region, enhanced by a strong southwesterly jet streak nosing into the Central Plains. At the surface, a low-pressure system centered over central Kansas tracked eastward, dragging a sharp cold front across eastern Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On December 28, 2025, an intensifying, neutrally tilted mid-to-upper-level trough moved across the region, enhanced by a strong southwesterly jet streak nosing into the Central Plains. At the surface, a low-pressure system centered over central Kansas tracked eastward, dragging a sharp cold front across eastern Nebraska and southwest Iowa. Strong forcing for ascent and elevated instability ahead of the trough facilitated the development of convective snow showers and a post-frontal band of precipitation.

As the front passed, convective snow showers pushes across the area. Behind the front, the tightening pressure gradient produced widespread wind gusts in the 40 to 50 mph range. Sporadic, higher gusts were also observed, including 62 mph measurements from a mesonet in Lincoln, NE, and a personal weather station in Omaha, NE. Additional gusts of 58 to 61 mph were recorded across Seward and Cass counties in Nebraska, and Mills and Montgomery counties in Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 28, 5:26 AM CST, 2 hours 48 minutes earlier. Its key messages:

  • Rain, icy precipitation, and snow will continue to overspread the area this morning before exiting by 2 PM.
  • Expect slick conditions to become increasingly widespread, as temperatures crash, wet/untreated surfaces freeze, and snow accumulates.
  • Strong winds gusting at 45-55 mph will lead to blowing snow and create near whiteout conditions.
  • Frigid temperatures will move in today through Monday, with lows in the single digits and teens and sub-zero wind chills Monday morning.
Area forecast discussion, Dec 28, 5:26 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
526 AM CST Sun Dec 28 2025

.KEY MESSAGES...

- Rain, icy precipitation, and snow will continue to overspread
  the area this morning before exiting by 2 PM.

- Expect slick conditions to become increasingly widespread, as
  temperatures crash, wet/untreated surfaces freeze, and snow
  accumulates.

- Strong winds gusting at 45-55 mph will lead to blowing snow
  and create near whiteout conditions.

- Frigid temperatures will move in today through Monday, with
  lows in the single digits and teens and sub-zero wind chills
  Monday morning.

&&

.DISCUSSION...
Issued at 329 AM CST Sun Dec 28 2025

Today and Monday:

Water vapor imagery this morning shows the intensifying mid/upper
trough beginning to neutrally tilt, wound tighter by a strong
southwesterly jet streak nosing into the Central Plains. Radar
imagery has bloomed this morning as forcing as ramped up, with a
post-frontal band of snow moving across southern South Dakota and
north-central Nebraska, while convective snow showers stream
northeastward to its southeast.  The primary low center for the
system is over central Kansas, with a cold front pursuing it from
the northwest that is working to tank temperatures and bring a
changeover into increasing wintry precipitation. There continue to
be a lot of moving parts with this system, from the precipitation
types, to the strong winds, and the bitter cold coming in
afterwards.

Models soundings all depict a transient zone of deep saturation
that will result in snow as it moves from north-central Nebraska
and South Dakota across the forecast area. To the southeast of
it, gaps in the columnar moisture will be the deal breaker for
longer bouts of snow. As temperatures dive over the course of
the morning, areas southeast of the band will only have limited
saturation of the DGZ aloft. As a result, areas of rain will
transition to a mix of freezing rain and sleet, before being
caught up to by the snow band to the northwest. Overall amounts
of rain/ice continue to stay on the lower end, but any remaining
moisture on untreated roads and outdoor surfaces will freeze
and create slick conditions. The latest timing for the arrival
has snow heading into Norfolk 5/6 AM, development of spotty ice
along Interstate 80 and points southeast at 8 AM, before
transitioning to snow at 10 AM for the Omaha/Lincoln/Council
Bluffs area, lasting only a few hours.

Strong winds complicate what would generally be easy-to-deal-with
winter weather, where a trace to two inches fall, with the highest
amounts over northeast Nebraska. Gusts of 45-55 mph will cause
any areas that see more than half of an inch of snow to have
blowing snow lingering after it has stopped falling into the
afternoon. Areas of freezing rain will see more efficient
accretion of ice on surfaces, with that coating working with
the strong winds to cause isolated power outages. Freezing
surface temperatures will arrive to the metro areas at 9 AM and
will create slick conditions quickly. Specifically for the gusty
conditions, a Wind Advisory is in effect through midnight
tonight when speeds settle down only slightly heading through
tomorrow. Brought in by the strong winds, a cold airmass will
continue pushing south and rob us of a true high temperature,
with sub-zero wind chills greeting us tomorrow morning that only
improve to the single digits Tuesday morning.

Lastly, the potential for elevated instability continues to give
some upward potential for snow amounts near Interstate 80. Even now,
precipitation across southwest Iowa and eastern Nebraska has a
cellular nature to it, working to saturate the column where it wafts
through. There continues to be a 10% chance for a quick 2" of snow
if the elevated instability is realized, but otherwise would stand
out amongst the trace to 1 inch of snow forecast for the I-80
corridor. All in all, any remaining areas of snow will push east
of the forecast area by 2 PM with bitter cold, some blowing
snow in northeast Nebraska, and a few flurries overnight to
carry us into a cold but dry Monday.

Tuesday and Beyond:

The latter end of the forecast has trended dry, with the clipper
system Wednesday/Thursday shifting northward in recent model runs.
It will still be work keeping an eye on for any further changes, but
a split flow patter will have most of the action being steered away
from the area. Temperatures Tuesday and Wednesday will rebound
into the 40s before the clipper system's cold front b

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 521 AM CST Sun Dec 28 2025

Wintry precipitation and strong winds continue to be the main
points of focus for the next 24 hours, with gusty winds out of
the north becoming more widespread and gusting to 40-45 kts.
Aside from the winds, areas of rain lingering near KOMA will
conditions get colder and turn to snow, as a snow band currently
in the KOFK vicinity moves southeastward. With it, widespread
IFR to brief LIFR conditions will be commonplace as it passes
over the course of 2-3 hours. Additionally, there will likely
be some period of changeover, where icing will occur at the
surface. Generally, expect precipitation/flight restrictions to
move out from northwest to southeast, clearing the area by
20-21z. As of now, lowered visibility (5SM) is forecast to
linger near KOFK due to blowing snow through the afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until midnight CST tonight for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.
     Winter Weather Advisory until 2 PM CST this afternoon for
     NEZ011-012-015>018-030>034-042>044.
     Winter Weather Advisory until 2 PM CST this afternoon for
     NEZ045-050>053-065>068-078.
IA...Wind Advisory until midnight CST tonight for IAZ043-055-056-
     069-079-080-090-091.
     Winter Weather Advisory until 2 PM CST this afternoon for
     IAZ043.
     Winter Weather Advisory until 2 PM CST this afternoon for
     IAZ055-056-069-079-080-090-091.

&&

DISCUSSION...Petersen
AVIATION...Petersen
Hazardous weather outlook, Dec 28, 4:18 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
418 AM CST Sun Dec 28 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
418 AM CST Sun Dec 28 2025

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...Today and tonight.

A band of snow, strong winds (gusting to 45-55 mph), and some ice
will combine to reduce visibility and create slick roads for
travelers today. Blowing snow may linger in northeast Nebraska
(20-40% chance) through much of the day after snow has stopped
falling.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Bitterly cold temperatures are forecast Monday morning, with wind
chills expected to hit 5 to 15 degrees below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but reports of snow,
ice, or wind damage are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Mills

When
December 28, 8:14 AM CST to 2:27 PM CST
Where
Mills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 61 mph near Emerson, IA.

High Wind, Montgomery

When
December 28, 8:14 AM CST to 2:27 PM CST
Where
Montgomery forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 61 mph near Emerson, IA and 58 mph near Villisca, IA.

High Wind, Page

When
December 28, 8:14 AM CST to 2:27 PM CST
Where
Page forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 58 mph near College Springs, IA.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305535, 1305536, 1305537.